My Story — Can Hearing Aids Aggravate Tinnitus?

Discussion in 'Introduce Yourself' started by RicardoC7023, Nov 23, 2022.

    1. RicardoC7023

      RicardoC7023 Member

      Location:
      Portugal - Europe
      Tinnitus Since:
      01/2015
      Cause of Tinnitus:
      Otosclerosis
      Hi, i'm Ricardo, 51 years old, from Lisbon, Portugal.

      - I have hearing loss from otosclerosis, both ears, diagnosed in 2014, when I was 42 years old, and I have used hearing aids since 2015 in both ears.
      - I have had tinnitus since 2015.
      - My tinnitus was maybe a 2-3/10 during 7-8 years.

      - 2 months ago (September 2022) I changed my old hearing aids (Coselgi) to a more powerful set (Widex) and since then my tinnitus increased immensely to a 7-8/10, slowly over the 41 days I used them.
      - The new hearing aids (Widex) amplify the sounds way more than the old ones (Coselgi), and I had used them all day long about 8 to 10 hours a day (my old ones I only used 3 or 4 hours a day).
      - I used the new hearing aids (Widex) for 41 days, and when I stopped using them, the tinnitus slightly decreased to maybe a 5-6/10 (I'm now using only the old hearing aids from Coselgi).

      - Now, present day, even when I'm using my old hearing aids (Coselgi), and if I'm several hours out of my home in public places (streets, coffee shops, office, for example), I feel my tinnitus still rises a bit, giving me the impression that my "inner ears are like sore or still hurt". After a few hours, they seems to calm down again.

      - Does this make any sense to you guys?

      - Is this some kind of sound reactive tinnitus?

      Kind Regards.
       
      • Hug Hug x 2
    2. Anima

      Anima Member

      Location:
      Illes Balears
      Tinnitus Since:
      Feb 2004
      Cause of Tinnitus:
      Noise trauma/metronidazole+kanamycin
      • Agree Agree x 1
    3. DimLeb

      DimLeb Member

      Tinnitus Since:
      03/2021
      Cause of Tinnitus:
      Idiopathic Cochleopathy or Maybe Loud Music
      Sorry to hear this happened to you. I have no experience with hearing aids or reactive tinnitus of this kind, but hearing aids are similar to headphones. They emit sound straight to the ear canal - inner ear - auditory system etc, even if it is only a small spectrum of frequencies (custom made to your hearing loss). If they are set too loudly for your ears' condition and your auditory system can't stand so much sound, then it's possible to aggravate tinnitus, just like any other loud sound.

      The worse thing is that the companies selling hearing aids often advertise that hearing aids "stop the worsening of your hearing loss". My question is how the hell an increase of some frequencies can help any further disintegration of the hair cells and stuff... Sure they can be helpful at improving your hearing and masking the tinnitus sometimes, but they don't care enough about assessing the patients sensitivity to sound and setting the correct levels.

      Have you tried using earplugs for some time after your ears feel sore? Especially if there is a lot of noise (outside, traffic, crowded places etc). A lot of people here with reactive tinnitus or hyperacusis would agree that it's a lot better to protect your ears than trying to push through.

      Hope I helped a bit!
       
      • Winner Winner x 1
    4. sakrt
      Tired

      sakrt Member Benefactor

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Specific issues
      YES, and hearing aids can also contribute to worsening your hearing too.
       
    5. AUTHOR
      AUTHOR
      RicardoC7023

      RicardoC7023 Member

      Location:
      Portugal - Europe
      Tinnitus Since:
      01/2015
      Cause of Tinnitus:
      Otosclerosis
    6. AUTHOR
      AUTHOR
      RicardoC7023

      RicardoC7023 Member

      Location:
      Portugal - Europe
      Tinnitus Since:
      01/2015
      Cause of Tinnitus:
      Otosclerosis
      TY for your feedback. It was very helpful.

      I'm trying to start figuring out what happened to me, and your feedback is very welcome and is helping a lot to begin to understand this.
       
    7. AUTHOR
      AUTHOR
      RicardoC7023

      RicardoC7023 Member

      Location:
      Portugal - Europe
      Tinnitus Since:
      01/2015
      Cause of Tinnitus:
      Otosclerosis
      Yes, so true, after all, hearing aids are just like earplug headphones. If they are too loud, the damage should be the same.
       
      • Agree Agree x 2
    8. Joe Cuber
      Curious

      Joe Cuber Member Podcast Patron Benefactor

      Location:
      California, USA
      Tinnitus Since:
      03/2022
      Cause of Tinnitus:
      Gradual hearing loss + a huge amount of stress
      Hey there @RicardoC7023, I have recently gotten Widex Moment hearing aids since I have some hearing loss. I also have two types of tinnitus: one non-reactive and one reactive.

      I have noticed that if I wear my hearing aids too long (like over 5-6 hours), my reactive tinnitus becomes aggravated, and the next couple of days, my reactive tinnitus is extra sensitive. When that happens, I stop wearing them for a few days and my reactivity calms down.

      I spoke to my audiologist about this, and she said it would be better to start by wearing my hearing aids for 1/2 hour/day for a while, then an hour/day, etc., and build up over time.
       
      • Like Like x 1
      • Agree Agree x 1
Loading...

Share This Page